Winter Storm, Kittson
- When
- February 24, 9:30 AM CST to February 25, 11:59 AM CST
- Where
- Kittson forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 48.777, -96.783 (the zone’s center; the record gives no point)
A Colorado Low moved across Kansas and into northern Missouri, then shifted northeast into Wisconsin. To the north of this low, an inverted trough set up into the Red River Valley.
Every event with a place to put it; 24 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A Colorado Low moved across Kansas and into northern Missouri, then shifted northeast into Wisconsin. To the north of this low, an inverted trough set up into the Red River Valley. Several distinct bouts of precipitation were focused into southeast North Dakota and the northwest quarter of Minnesota during this event. Precipitation initially broke out during the night of the 23rd as light freezing rain over portions of west central Minnesota, but it quickly switched over to snow. This first bout of snow brought about 6 inches to Grant, Otter Tail, and Wadena counties by noon on the 24th. Additional bands of snow fell across the area that afternoon, but the heaviest band of snow set up over Barnes, Griggs, and Steele counties (in North Dakota), where 6 to 8 inches of snow was reported by 7 pm (on the 24th). A third round of snow fell overnight (into the morning of the 25th), covering a wide swath of area from Havana (ND) to Lancaster (MN). Many NWS cooperative observers reported 6 to 9 inches of snow that morning (25th) from this third bout of snow. Finally, the last band of snow clipped portions of west central Minnesota on Sunday (25th), with an additional 2 to 5 inches of snow. Therefore, snow totals were greatest over west central Minnesota, where Wadena reported 15.5 inches, Dalton reported 12.3 inches, and New York Mills reported 11.0 inches. Some higher totals were also received over portions of northwest Minnesota, where Lancaster reported 12.0 inches and Karlstad reported 11.0 inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 24, 3:34 AM CST, 5 hours 56 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
334 AM CST SAT FEB 24 2007
.SHORT TERM...CHALLENGE CONTINUES TO BE SNOW AMTS AND HEADLINES WITH
ONGOING STORM SYSTEM. MODELS SIMILAR AND WILL BLEND FOR DETAILS.
GOOD RUN TO RUN CONSISTENCY REMAINS AND DETAILS WILL BE HARDEST
PART OF THE FORECAST.
AS OF 09Z...RADAR IMAGERY DEPICTS PCPN OCCURRING ACROSS THE SE FA
ASSOCIATED WITH 50-60KT 850MB JET (INTENSE WARM AIR ADVECTION).
THIS FORCING EXPECTED TO WEAKEN THROUGH THE MORNING AND EXPECT 1-2
INCHES OF SNOWFALL ACROSS THIS AREA BY NOON. -FZDZ BEING REPORTED
ACROSS REMAINDER OF THE FA AND ROADS ARE BECOMING SLIPPERY. LOW-
LEVEL MOISTURE WITH MID-LEVEL DRY POCKET AND WEAK LIFT RESPONSIBLE
FOR THIS.
TODAY...MID-LEVELS WILL SATURATE FROM E TO W TODAY...CHANGING ANY
-FZDZ TO -SN BY AFTERNOON ACROSS MUCH OF THE FA. AFTER INITIAL
WARM AIR ADVECTION SNOW ACROSS SE FA THERE APPEARS TO BE A PERIOD
BEFORE NEXT GOOD FORCING MECHANISM. THIS AFTERNOON...700MB LOW
CLOSES AND MID-LEVEL DEFORMATION SPREADS ACROSS THE FA. 50-70KT 850MB
JET BECOMES FOCUSED ACROSS THE E FA WITH IMPLIED STRONG WARM AIR
ADVECTION. QUESTION BECOMES QPF. THE DEFORMATION SLOWLY WEAKENS
THROUGH MONDAY. THE LOW-LEVEL STRONG WARM AIR ADVECTION WEAKENS BY
SUNDAY AFTERNOON. BEST SNOWS WILL OCCUR LATE THIS AFTERNOON
INTO SUNDAY MORNING. MODELS HAVE LOWERED THEIR QPF
SLIGHTLY...WHICH MAKES SENSE GIVEN NO UPPER LEVEL SUPPORT. AGREE
WITH HPC/MODEL QPF NOW...AND APPLYING 13:1 RATIO (ROEBBER NEURAL
NETWORK) GIVES 12 AND 24 HOUR SNOWFALL TOTALS JUST BELOW WARNING
CRITERIA ACROSS THE CURRENT WATCH AREA. THERE ARE SLIGHT
DIFFERENCES BETWEEN MODELS...WITH THE MOST CRUCIAL BEING PLACEMENT
OF STRONGEST WARM AIR ADVECTION/STRONG FORCING DUE TO TRACK OF THE
SYSTEM. NAM IS A BIT FURTHER NORTH WITH SFC-700MB LOW THROUGH
SUNDAY...AND THIS WOULD PLACE HEAVIER QPF ACROSS THE SE FA.
THUS...A FEW QUESTIONS DO STILL REMAIN. TOTAL STORM SNOW
ACCUMULATIONS FROM THIS SYSTEM THROUGH MONDAY LOOK TO BE 6-12
INCHES ACROSS THE E FA (WITH HEAVIER AMTS ACROSS THE SE FA)...4-8
INCHES ACROSS THE CENTRAL FA...1-3 INCHES ACROSS THE NW FA.
REMEMBER...THIS IS A 3 DAY TOTAL. SO WHAT ABOUT HEADLINES? WILL
CANCEL NORTHERN PORTION OF WINTER STORM WATCH AS THIS AREA WILL BE
FURTHEST FROM MAIN SYSTEM AND SNOW AMTS SHOULD NOT REACH WARNING
CRITERIA. WILL KEEP REMAINDER OF WATCH GOING AND HOLD OFF ON
MAKING ANY DECISIONS UNTIL THIS MORNING BECAUSE OF REMAINING
QUESTIONS MENTIONED ABOVE. HOPEFULLY 12Z MODEL RUNS WILL OFFER
SOME LIGHT. WILL NEED TO BACK UP BEGINNING OF WATCH UNTIL NOON TODAY.
WILL ISSUE WINTER WX ADVISORY FOR THE REMAINDER OF THE FA NOT IN A
WATCH FOR FZDZ THIS MORNING AND THEN SNOWFALL THE REMAINDER OF THE
PERIOD. (FAR NW FA NOT EXPECTED TO RECEIVE MORE THAN 3 INCHES OF
SNOW AND WINTER WX ADVISORY WILL GO UNTIL 3PM TODAY WHEN FZDZ
SHOULD END).
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR NDZ008-016-
026>030-038-049-052-054.
WINTER STORM WATCH FROM NOON CST TODAY THROUGH SUNDAY AFTERNOON
FOR NDZ039-053.
WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR NDZ006-
007-014-015-024.
MN...WINTER WEATHER ADVISORY UNTIL 6 PM CST SUNDAY FOR MNZ001-004>009-
013>017.
WINTER STORM WATCH FROM NOON CST TODAY THROUGH SUNDAY AFTERNOON
FOR MNZ002-003-022>024-027>032-040.
&&
TGHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 557 AM CST SAT FEB 24 2007 MNZ002-003-022>024-027>032-040-NDZ039-053-251300- NORMAN-CLAY-MAHNOMEN-SOUTH CLEARWATER-HUBBARD-WEST BECKER- EAST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT- CASS-RICHLAND- 557 AM CST SAT FEB 24 2007 ...WINTER STORM WATCH IN EFFECT FROM NOON TODAY THROUGH SUNDAY AFTERNOON ACROSS EXTREME SOUTHEAST NORTH DAKOTA AND WEST CENTRAL MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT LIGHT SNOW WILL CONTINUE ON AND OFF TODAY BECOMING WIDESPREAD BY TONIGHT. AT THIS TIME 5 TO 8 INCHES IS LIKELY BY SUNDAY MORNING. HOWEVER...THE POSSIBILITY STILL EXISTS FOR MORE THAN 8 INCHES DURING THIS TIME FRAME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW WILL CONTINUE SUNDAY AND MONDAY. AN ADDITIONAL 1 TO 3 INCHES OF SNOWFALL IS POSSIBLE. TOTAL SNOWFALL FOR THE 3 DAY PERIOD OF 6 TO 11 INCHES IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL REPORTS. MNZ001-004>009-013>017-NDZ008-016-026>030-038-049-052-054-251300- WEST POLK-KITTSON-ROSEAU-LAKE OF THE WOODS-WEST MARSHALL- EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-EAST POLK- NORTH CLEARWATER-SOUTH BELTRAMI-PEMBINA-EASTERN WALSH COUNTY- NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-RANSOM-SARGENT- WESTERN WALSH COUNTY- 557 AM CST SAT FEB 24 2007 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM SUNDAY FOR MUCH OF EASTERN NORTH DAKOTA AND NORTHWEST MINNESOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT A MIX OF FREEZING DRIZZLE AND LIGHT SNOW WILL CREATE SLIPPERY ROADS THIS MORNING. THE MIXED PRECIPITATION WILL BECOME ALL SNOW BY SATURDAY AFTERNOON. 2 TO 5 INCHES OF SNOWFALL IS POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW WILL CONTINUE SUNDAY AND MONDAY. AN ADDITIONAL 1 TO 3 INCHES OF SNOWFALL IS POSSIBLE. TOTAL SNOWFALL FOR THE 3 DAY PERIOD OF 3 TO 8 INCHES IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL REPORTS. NDZ006-007-014-015-024-251300- TOWNER-CAVALIER-BENSON-RAMSEY-EDDY- 557 AM CST SAT FEB 24 2007 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 PM THIS AFTERNOON FOR THE DEVILS LAKE AREA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT FREEZING DRIZZLE WILL OCCUR INTO THE EARLY AFTERNOON ACROSS THE DEVILS LAKE BASIN. LAW ENFORCEMENT REPORTS SLIPPERY ROADS. THE PRECIPITATION WILL CHANGE TO ALL SNOW SATURDAY AFTERNOON AND CONTINUE ON AND OFF THROUGH THE NIGHT. SNOWFALL ACCUMULATION UP TO 3 INCHES IS POSSIBLE BY SUNDAY MORNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY LIGHT SNOW IS POSSIBLE SUNDAY AND MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR SNOWFALL REPORTS. TG
The national radar mosaic for the moment the first event began.
24 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16065, 16067, 16068, 16069, 16070, 16071, 16072, 16073, 16074, 16075, 16076, 16077, 16078, 16080, 16083, 16085, 16087, 16089, 16090, 16092, 16103, 16110, 16111, 16112.